Cold/Wind Chill, Shelby
- When
- December 1, 6:00 AM CST to 9:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
A fresh snow pack over western Iowa combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below or…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A fresh snow pack over western Iowa combined with Arctic high pressure that built into western Nebraska during the predawn hours of December 9th and brought very cold wind chill values to eastern Nebraska and western Iowa. Low temperatures fell to around zero to 10 below over the region, and when combined with west to northwest winds of 10 to 15 mph, wind chill values fell to around 20 below or a little colder for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 1, 5:51 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 551 AM CST SUN DEC 1 2013 .AVIATION... 12Z TAFS FOR KOMA...KOFK...KLNK VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD WITH INCREASING HIGH CLOUDS SPREADING INTO THE AREA THROUGH 18Z. WINDS WILL REMAIN LIGHT. && .PREV DISCUSSION... /ISSUED 302 AM CST SUN DEC 1 2013/ DISCUSSION... LATEST MODEL GUIDANCE CONTINUED TREND STARTED BY YESTERDAYS 00Z GFS IN THE FASTER EJECTING OF A NRN STREAM WAVE IN DEVELOPING WEST COAST UPPER TROUGH. THIS IN TURN PROVIDES A FASTER/EARLIER FRONTAL PASSAGE LATE TUESDAY AND WILL LEAD TO THE MAIN CHANGES THIS FORECAST CYCLE. HOWEVER...IN THE SHORTER TERM...AT LEAST TODAY AND MONDAY... TEMPERATURES ARE THE PRIMARY CONCERN AS RELATIVELY MILD AIR REMAINS IN PLACE. A BAND OF HIGHER LEVEL MID CLOUDS THAT EARLIER HAD FORMED OVER NRN ZONES HAD DECREASED THROUGH 08Z BUT ADDITIONAL CLOUDS OVER SD WERE FORECAST TO MOVE OR DEVELOP SE INTO MUCH OF THE FA TODAY AS A WEAK WAVE DROPS SE ACROSS NRN PLAINS. THE CLOUDS WILL LIMIT MAX POTENTIAL IF THEY CAN BECOME ESTABLISHED BY MIDDAY...OTHERWISE MAX TEMPS COULD AGAIN BE WARMER THAN FORECAST. HOWEVER...FIRST GUESS PLACED THEM AT LEAST ON THE WARM SIDE OF MOS. AS WAVE PASSES TONIGHT/EARLY MONDAY...SOME DECREASE IN CLOUDS STILL EXPECTED MONDAY AS A STRONGER WAVE MOVES INTO ERN MT AND BRIEF SHORTWAVE RIDGING TAKES PLACE. THIS SHOULD PUSH A WARM FRONT INTO NERN ZONES OR POSSIBLY EVEN NE OF THERE BY AFTN WITH MAX TEMPS PROBABLY WARMER THAN GUIDANCE MOST AREAS WHICH HAS BEEN THE RECENT TREND. BOOSTED MANY READINGS UP CLOSER TO WHERE THEY WERE YDA...ALTHOUGH CONDITIONS SATURDAY WERE NEARLY IDEAL FOR WARMING WITH ZERO CLOUD COVER AND A SHALLOW STEEP MORNING INVERSION. THUS KEPT MAX TEMPS A FEW DEGREES COOLER THAN SATURDAY NERN 1/2 OR SO WHERE A FEW MORE CLOUDS COULD EXIST. MORE DRASTIC CHANGES WERE MADE IN TUE-WED PERIOD. AS MENTIONED ABOVE...A LEAD WAVE WILL APPARENTLY ALLOW AN INITIAL MODIFYING ARCTIC SURGE TO CROSS ZONES. THUS BEGAN TRIMMING BACK HIGHS ON TUESDAY...MORE NOTICEABLY NWRN ZONES...AND THEN CUT BACK MIN/MAX TEMPS SEVERAL CATEGORIES ALL ZONES WEDNESDAY AND ADJUSTED ANY PRECIP MENTION TO MORE SNOW THAN RAIN. BOOSTED WINDS AS WELL TO COINCIDE WITH THE INITIAL COLDER AIR SURGE. AFTER THAT COLD WEATHER WILL REMAIN IN PLACE WITH HIGHS PROBABLY NOT GETTING ABOVE 30 INTO NEXT WEEKEND. AS FOR PRECIPITATION...UNFORTUNATELY CONFIDENCE IS MUCH LOWER THAN IT IS WITH THE FASTER ARRIVAL OF THE COLDER AIR. IN A GENERAL SENSE MODELS AGREE THAT A MID LEVEL BAROCLINIC/FRONTOGENETICAL BAND OF SNOW WILL LIKELY SET UP. HOWEVER...TIMING AND LOCATION DIFFER MARKEDLY ENOUGH THAT MODEL BLENDING LEADS TO A LOW-POP LONG PERIOD MENTION. 00Z NAM/GEM SUGGESTS NRN ZONES IN THE TUE NIGHT/EARLY WED TIMEFRAME...WHILE GFS POINTS TO SRN ZONES WED NIGHT/EARLY THU. THUS AT THIS TIME IT APPEARS BEST TO REFRAIN FROM TRYING TO PIN IT DOWN ANY BETTER AND HOPE FOR BETTER MODEL AGREEMENT IN LATTER FORECASTS. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 411 AM CST SUN DEC 1 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 411 AM CST SUN DEC 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE INTO THE REGION LATE TUESDAY. THE SHARPLY COLDER AIR AND SEVERAL DISTURBANCES MOVING ACROSS THE PLAINS COULD BRING LIGHT ACCUMULATING SNOW TO PARTS OF THE AREA WEDNESDAY THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CHERMOK
The national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479557, 479558, 479559.